|Home | About | Journals | Submit | Contact Us | Français|
The timing of treatment in patients with thyroid disease is extremely important. This Grand Round reminds clinicians to be aware of unusual causes for persistent abnormalities in thyroid function tests (TFTs) despite optimal treatment.
This case concerns a 47-year-old woman who was initially diagnosed as having primary hypothyroidism nearly four years prior to this incident; on treatment with levothyroxine sodium (LT4) 150 μg daily. Despite reasonable doses of LT4, and being fully compliant with her therapy, at no stage was her TSH less than 20 mU/L (Table 1). Malabsorption was ruled out and there were no clinical features to suggest this. When the patient was reviewed in the endocrine clinic, she was advised to take the tablets on an empty stomach (rather than with the white tea and breakfast that she had regularly been having immediately following her LT4 tablets). On subsequent follow-up four months later, the TFTs had improved on the same dose of LT4 and she had lost nearly 2 kg in weight despite the ‘Christmas Effect’, as she described it, and she felt well in herself. Subsequent TFTs continue to remain in the reference range with the altered timing of intake of LT4.
Prior to giving her the advice to make alterations to the timing of tablets, her TFTs showed consistently low free thyroxine (T4) and correspondingly high thyroid stimulating hormone (TSH) concentrations, respectively (Table 1). According to the drug information leaflet of LT4, the recommendation is to take the tablets preferably before breakfast. Ideally, the tablets should be taken on an empty stomach, as the sodium salt enhances the absorption of levothyroxine, which is greater in the fasting than in the fed state.1,2 Gastrointestinal absorption of LT4 is on average 80%,3 mainly from the small intestine.4 Interestingly, nonspecific absorption of LT4 by dietary fibres has been shown to decrease the bioavailability of LT4, necessitating a higher dose in patients with a high intake of dietary fibre (e.g. wholewheat bread, bran, granola).5 Of note, administration of LT4 concurrently with soya dietary protein has also resulted in decreased absorption of LT4 and the need for higher oral doses of LT4 to attain therapeutic serum thyroid hormone levels.6 Formulations containing soy milk were recognized as affecting thyroid function in infants nearly half a century ago7,8 and emphasis has been reiterated on this topic more recently.9
The timing of treatment in patients with thyroid disease is extremely important and should be explored in detail when TFTs fail to improve despite therapy. The patient described above was not on any other medication that would have interfered with the bioavailability or pharmaco-kinetics of LT4. Since factors affecting the management of thyroid dysfunction—such as those detailed in Table 2—are infrequently encountered in clinical practice, patient noncompliance may be suspected; we suggest that an alternative cause should be considered in such patients.
Competing interests None declared.
Guarantor F W F Hanna.